Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 23, 2020, 4:58 PM CDT for Carroll County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2020, 4:58 PM CDT (21:58 UTC)
- Expired
- Oct 23, 2020, 7:29 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Carroll County, TN
The radar
The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WGUS54 KMEG 232158
FFWMEG
TNC017-240100-
/O.NEW.KMEG.FF.W.0035.201023T2158Z-201024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northwestern Carroll County in western Tennessee...
* Until 800 PM CDT.
* At 458 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Huntingdon, McLemoresville, Hico, New Zion and Jarrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3609 8858 3613 8830 3599 8831 3594 8858
3594 8859
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$1 follow-up statement
532
WGUS74 KMEG 240029
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
729 PM CDT Fri Oct 23 2020
TNC017-240039-
/O.CAN.KMEG.FF.W.0035.000000T0000Z-201024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-
729 PM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CARROLL
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3609 8858 3613 8830 3599 8831 3594 8858
3594 8859
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:08 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 23, 3:08 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 308 PM CDT Fri Oct 23 2020 .DISCUSSION... A strong cold front is currently moving into East Arkansas and will push across the Midsouth tonight. Temperatures at upstream observation sites have fallen 10-15 degrees in just a few minutes as the front passes. Along and ahead of the front showers and thunderstorms extend across all of the Midsouth. Storms have remained below severe limits so far today. However, we could see some strengthening of storms along the immediate front this afternoon as we reach peak heating. The Storm Prediction Center kept most of the Midsouth in a Marginal risk for severe thunderstorms in their early afternoon day 1 update. Damaging wind is the most likely threat from any strong to severe storms with a secondary threat of hail. Storms should gradually weaken this evening with all precipitation shifting out of the Midsouth by sunrise. Cloudy but dry conditions are expected tomorrow and Sunday. Weak Southwest flow will setup over the weekend, with temperatures and dew points rebounding a bit by Sunday. Temperatures Saturday morning should range from the middle 40s in Northeast Arkansas to near 60 in Northeast Mississippi. Afternoon highs Saturday will range from the middle 50s to the upper 60s. For Sunday morning expect lows mostly in the middle 40s to middle 50s with highs rebounding back into the mid 60s to mid 70s. Expect another cold front Monday night bringing temperatures back down to near normal Tuesday and Wednesday. Southwest flow will strengthen early next week and we should see multiple periods of rain during the upcoming work week as several impulses track across the area. Guidance is still in poor agreement with respect to the timing of a cold front after Midweek...but slightly better than yesterday. The ECMWF has the upper low over East Oklahoma at 18Z Thursday while the GFS has it at the same latitude but near Memphis...or about 12 hours earlier than the ECMWF. The overall pattern is fairly similar, featuring a highly amplified trough, cutoff low and surface cold front. Expect rain and possibly a few embedded thunderstorms before midweek, then after the cold front and associated features aloft, light rain and drizzle after midweek. Below normal temperatures are expected by the end of the work week. Expect lows mainly in the 40s and highs in the upper 50s to mid 60s. && .AVIATION... 18Z TAFs Mainly VFR conds in the short term. A cold front will push through all sites over the next couple of hours. -SHRA and isolated -TSRA will likely occur just ahead of the front. Behind the front -RA may linger for several hours. Winds will abruptly shift to the northwest behind the front, with lowering CIGs expected through the overnight hours. Expect MVFR and possible IFR CIGs to persist through the end of the period. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Oct 23, 1:51 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 151 PM CDT Fri Oct 23 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-242100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 151 PM CDT Fri Oct 23 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong to perhaps severe thunderstorms are possible this afternoon into this evening across the Mid-South. Damaging winds is the primary threat and a secondary threat for large hail for thunderstorms that reach severe limits. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Oct 23, 1:46 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Fri Oct 23 2020
MOZ113-231915-
Dunklin MO-
146 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...
Northeastern Dunklin County in southeastern Missouri...
At 145 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Malden, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Dunklin County should monitor this storm
closely.
LAT...LON 3663 8996 3659 8996 3654 8995 3651 8996
3648 9010 3663 9014
TIME...MOT...LOC 1845Z 240DEG 49KT 3663 8996
MGWLocal storm report, Oct 23, 3:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG HOLLOW ROCK 36.04N 88.27W
10/23/2020 CARROLL TN EMERGENCY MNGR
TELEPHONE LINES DOWN ON SEMINARY STREET IN HOLLOW ROCK,
TN.
&&
AC3Special weather statement, Oct 23, 3:50 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
350 PM CDT Fri Oct 23 2020
TNZ022-232115-
Benton TN-
350 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Central Benton County in western Tennessee...
At 349 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving east
at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Benton County should monitor this storm closely.
LAT...LON 3613 8792 3611 8794 3608 8796 3605 8799
3603 8800 3600 8800 3598 8802 3597 8802
3597 8813 3612 8819 3618 8793 3616 8792
TIME...MOT...LOC 2049Z 259DEG 29KT 3606 8808
MGWLocal storm report, Oct 23, 3:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 2 E HUNTINGDON 36.01N 88.38W
10/23/2020 E1.00 INCH CARROLL TN PUBLIC
QUARTER SIZE HAIL REPORTED IN ROSSER AREA OF
HUNTINGDON.
&&
AC3Special weather statement, Oct 23, 4:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020
TNZ020-021-054-232230-
Carroll TN-Henderson TN-Gibson TN-
458 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
East central Gibson County in western Tennessee...
At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Milan, moving east
at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Carroll...northwestern Henderson and east central
Gibson Counties should monitor this storm closely.
LAT...LON 3577 8861 3579 8861 3579 8870 3592 8876
3611 8843 3579 8830
TIME...MOT...LOC 2158Z 248DEG 12KT 3587 8866
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 25 min |
| Oct 23, 3:50 PM CDT | Special Weather Statement | MEG | Benton | 25 min |
| Oct 23, 4:58 PM CDT | Special Weather Statement | MEG | Carroll | 32 min |
| Oct 23, 5:33 PM CDT | Special Weather Statement | MEG | Carroll | 27 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.